| Catalog Number |
1151935 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Seroma (2069); Hernia (2240)
| Date of Event |
04/09/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported post-operative complications (seroma) and any problem with the bard/davol xenmatrix ab graft used to treat the patient.As reported the graft was implanted into a contaminated environment.The adverse event of seroma is classified by the study clinician as being possible related to the study device and definitely related to the procedure.The outcome is reported to be resolved, the graft remains implanted at this time.No definitive conclusion can be made at this time.Seroma formation is a known inherent risk of surgery and is listed in the adverse reaction section of the instructions-for-use, which are provided with the device, as a possible complication.Should additional information is provided, a supplemental emdr will be submitted.This emdr documents information associated to the bard/davol xenmatrix ab graft, an additional emdr was submitted to document information associated to the bard/davol flat mesh.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Remains implanted.
Event or Problem Description
It was reported to davol that a patient who is part of a clinical study experienced a post operative seroma.On (b)(6) 2002- the patient underwent an umbilical hernia repair.(details not provided) on (b)(6) 2016 - the patient underwent bilateral breast reconstruction.On (b)(6) 2016 - the patient underwent partial removal of infected mesh (unknown) and hernia repair.On (b)(6) 2017- the patient underwent additional removal of infected mesh (unknown) with incisional hernia repair.During this procedure a bard/davol flat mesh was implanted to repair an incisional hernia.The hernia site wound was classified as class iii contaminated.On (b)(6) 2017 - the patient underwent abdominal wound debridment and local tissue rearranging.On (b)(6) 2017- the patient underwent implant of the xenmatrix ab graft for hernia repair.The hernia site classification is noted as a class iii contaminated.An intraperitoneal with component separation technique was performed in open fashion.The defect measured 15cm in length and 22cm in width.The xenmatrix ab graft was trimmed and a 5cm overlap was maintained around the hernia defect.This was a midline hernia located in the umbilical, infraumbilical and suprapubic areas.Long-term absorbable monofilament suture was used with 19 fixation points.The previously implanted bard/davol flat mesh was explanted during this procedure and was noted to be infected.Drains were inserted in the right lower quadrant and the left lower quadrant.The midline fascia and the skin were completely closed.On (b)(6) 2017 - the patient was discharged from the hospital.On (b)(6) 2017- subcutaneous drain placed in the right lower quadrant was removed.On (b)(6) 2017- the patient was diagnosed with a seroma.Drains were placed and sclerosed with doxycycline to treat the seroma.On (b)(6) 2017- subcutaneous drain placed in the left lower quadrant was removed.On (b)(6) 2017 - the patient is noted to have a healed incision and the seroma has resolved.This adverse event of seroma has been assessed as possibly related to the study device.Seroma is assessed as mild severity.
Additional Manufacturer Narrative
This addendum is to document the diagnoses of a recurrent hernia, for which the patient underwent a revision procedure.The graft was not explanted during this procedure.The recurrence was assessed as being possibly related to the study device and definitely related to the procedure.The ae of hernia recurrence is noted to be recovered/resolve.The results of this investigation remain unchanged.No definitive conclusion can be made.If additional information is provided, this report will be updated.Recurrence is a known inherent risk of hernia repair surgery and is listed in the adverse reaction section of the instructions-for-use, which are provided with the device, as a possible complication.A review of the manufacturing records was performed and found that the lot was manufactured to specification.All process steps were completed per manufacturing procedures, inspection procedures, as documented in workorder and lot history records.Product passed all required inspections at both end product and subassembly levels.There was no rework or other manufacturing abnormalities that may have contributed to this complaint.Should additional information is provided, a supplemental emdr will be submitted.
Event or Problem Description
As initially reported on 02/07/2018: it was reported to davol that a patient who is part of a clinical study experienced a post operative seroma.(b)(6) 2002 - the patient underwent an umbilical hernia repair.(details not provided); (b)(6) 2016 - the patient underwent bilateral breast reconstruction.(b)(6) 2016 - the patient underwent partial removal of infected mesh (unknown) and hernia repair.(b)(6) 2017- the patient underwent additional removal of infected mesh (unknown) with incisional hernia repair.During this procedure a bard/davol flat mesh was implanted to repair an incisional hernia.The hernia site wound was classified as class iii contaminated.(b)(6) 2017 - the patient underwent abdominal wound debridment and local tissue rearranging.(b)(6) 2017- the patient underwent implant of the xenmatrix ab graft for henia repair.The hernia site classification is noted as a class iii contaminated.An intraperitoneal with component separation technique was performed in open fashion.The defect measured 15cm in length and 22cm in width.The xenmatrix ab graft was trimmed and a 5cm overlap was maintained around the hernia defect.This was a midline hernia located in the umbilical, infraumbilical and suprapubic areas.Long-term absorbable monofilament suture was used with 19 fixation points.The previously implanted bard/davol flat mesh was explanted during this procedure and was noted to be infected.Drains were inserted in the right lower quadrant and the left lower quadrant.The midline fascia and the skin were completely closed.(b)(6) 2017 - the patient was discharged from the hospital.(b)(6) 2017- subcutaneous drain placed in the right lower quadrant was removed.(b)(6) 2017- the patient was diagnosed with a seroma.Drains were placed and sclerosed with doxycycline to treat the seroma.(b)(6) 2017- subcutaneous drain placed in the left lower quadrant was removed.(b)(6) 2017 - the patient is noted to have a healed incision and the seroma has resolved.This adverse event of seroma has been assessed as possibly related to the study device.Seroma is assessed as mild severity.Addendum (follow up #1).(b)(6) 2018 - the patient was diagnosed with a hernia recurrence.(b)(6) 2018 - the patient underwent additional surgery to repair the recurrent hernia.The xenmatrix ab graft was not explanted during this procedure.Drains were placed in the subcutaneous space in the right and left lower quadrant.The recurrent hernia was assessed as being possibly related to the device and definitely related to the procedure.The ae of hernia recurrence is noted to be recovered/resolved.The recurrence is assessed as mild severity.